Texas, 2022

Damaging Wind in Texas, August 11 to 12, 2022

August 11 to 12, 2022 · NWS BRO · 2 events in 1 county or zone

The dry pattern finally changed to allow for several sea breeze showers and storms to develop ahead of a trough of tropical low pressure in the northwestern Gulf of Mexico. A few of these storms produced damaging winds and one storm produced a funnel cloud near La Joya on the evening of August 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The dry pattern finally changed to allow for several sea breeze showers and storms to develop ahead of a trough of tropical low pressure in the northwestern Gulf of Mexico. A few of these storms produced damaging winds and one storm produced a funnel cloud near La Joya on the evening of August 11th. Additional storms developed August 12th across more of the Rio Grande Valley/Deep South Texas region. One storm became severe and produced damaging winds of 65 mph near the Mid Valley Airport in Weslaco.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 11, 5:35 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 11, 5:35 PM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
635 PM CDT Thu Aug 11 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions are anticipated to last through the
night and into Friday morning at all aerodromes. There is a thunderstorm
west of KEBG that is drifting southwest and is expected to pass
west of KMFE, but it will be close, so have included VCTS through
02Z and will continue to monitor the storm.

As for Friday afternoon, ample moisture coupled with
an upper level disturbance nearby will increase shower and
thunderstorm chances and coverage across Deep South Texas.
Confidence is higher in the afternoon, where PROB30s have been
included at all aerodromes. Reduced visibility, ceilings bordering
on MVFR and gusty winds are all possible in and around any storms
that develop Friday afternoon. Confidence wasn't quite there to
include any rain or storms Friday morning, but it may be
necessary in future TAF packages.

&&

.PREV DISCUSSION... /issued 249 PM CDT Thu Aug 11 2022/

SHORT TERM (Today through Friday Night): To start the period
midlevel high pressure continues to be centered over portions of the
High Plains. A mid level inverted trough/low will make its way
westward over the northern Gulf allowing deep moisture to filter
into the area and increasing rain chances through the period.

While much of the CWA will remain dry through this afternoon, the
seabreeze may spark a few showers and thunderstorms mainly along and
east of I-69C, and remain isolated. Shower and thunderstorms
developing well north of the CWA, ahead of a weak boundary draped
across northern Texas, may drift southward, potentially impacting
our northern counties late this afternoon into this evening. POPs
for this activity as well as any seabreeze activity generally remain
under 30%. High temperatures will top out in the upper 90s to 100s
across most locations with overnight lows in the mid 70s to low 80s.

Friday looks more promising in terms of much needed rainfall. As the
low continues to move westward, Gulf moisture will stream into the
area. PWATS will continue to increase to 2 to 2.25 inches and along
with moderate instability we have a better chance of seeing
scattered showers and thunderstorms develop east to west across the
CWA than previous days. While severe weather is not expected, heavy
rainfall (including nuisance flooding and ponding of water on
roadways), frequent lightning and gusty winds are possible with this
activity. The Weather Prediction Center has placed a marginal risk
of excessive rainfall along the coast for Friday. Due to the
increased cloud cover and potential rainfall temperatures will be a
bit cooler for Friday with highs generally in the mid to upper 90s
with a few 100s far west with overnight temperatures generally in
the mid to upper 70s.

LONG TERM (Saturday through Thursday): The long term period starts
off with an increased chance of showers and thunderstorms this
weekend, which will bring some mostly beneficial rain to Deep South
Texas...but there is a marginal threat of some isolated flooding.
This activity will decrease into next week and temperatures will
gradually creep back up to near seasonal normal by the end of the
period.

A mid level inverted trough will move westward across the Northwest
Gulf of Mexico and into Deep South Texas this weekend. Upper level
support from this system combined with deep atmospheric moisture
(PWats expected to be above 2 inches through the weekend...even up
to 2.3 inches on Saturday), will lead to increased shower and
thunderstorm activity Saturday and Sunday. The best chances will be
on Saturday when the mid level inverted trough is more directly
overhead and atmospheric moisture is deepest. This setup will also
lead to the potential for more moderate to heavy rainfall rates,
with the potential for minor localized flooding in affected areas.
Exact timing, location, and rainfall amounts are a bit tricky, but
rainfall amounts from WPC are showing widespread quarter of an inch
to just above an inch across Deep South Texas from Friday through
Sunday (yay for beneficial rain!). However, it's important to note
that models have been picking up on amounts up to 2 to 3 inches with
isolated stronger storms, hence the minor flooding threat,
particularly on Saturday. Regardless, heavy rain, lightning, and
perhaps moderately strong gusts within thunderstorms will pose a
threat to drivers on the road and anyone exposed outside, so take
the proper precautions. With the expected rainfall and cloud
cover, temperatures will be a couple of degrees below normal for
the weekend.

As the mid level inverted trough continues to move off further to
the west, drier air filters in and mid level ridging begins to
dominate once again, rain chances will gradually diminish into mid
week next week and in turn, afternoon high temperatures will
gradually increase back up to near normal. However, there is still a
slight chance that showers and thunderstorms will develop along the
sea breeze on Monday and Tuesday.

MARINE: Today through Friday Night...Generally favorable marine
conditions are expected through the short term period. Light to
moderate winds and seas will prevail. Isolated showers and
thunderstorms are possible over the Gulf Waters through today. As
a mid-level disturbance moves towards the lower Texas coast
tonight into tomorrow, increasing chances of scattered showers and
thunderstorms are expected which could lead to locally enhanced
winds and seas.

Saturday through Wednesday...Marine conditions will be generally
benign through next week due to a relaxed pressure gradient along
the lower Texas coast and high pressure over the Gulf of Mexico.
Light to moderate southeast winds and low to moderate seas can be
expected through the long term. However, shower and thunderstorm
activity will increase this weekend due to an upper level
disturbance passing overhead and deep atmospheric moisture in
place, and conditions will become dangerous at times with this
activity. Small Craft Advisories are not likely to be needed
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  92  77  89 /  20  40  40  40
BROWNSVILLE          79  96  78  91 /  20  50  40  50
HARLINGEN            77  96  76  92 /  10  50  30  50
MCALLEN              78  99  77  94 /  10  50  20  60
RIO GRANDE CITY      78  99  78  95 /  10  50  20  60
SOUTH PADRE ISLAND   80  86  79  84 /  20  40  40  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

Aviation/Short Term...58-Reese
Radar/Upper Air/Long Term...59-GB
Hazardous weather outlook, Aug 11, 3:46 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
446 PM CDT Thu Aug 11 2022

TXZ248>255-351-353>355-451-454-455-122200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
446 PM CDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms are forecast for
Friday through Sunday. The heavier or more persistent
thunderstorms will have the ability to produce nuisance flooding
in low-lying and poorly-draining areas, as well as ponding on
local roads.

Heat index values of 103 to 110 degrees are expected during the
afternoon hours on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-122200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
446 PM CDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

Scattered to numerous showers and thunderstorms are expected
across the Gulf Waters Friday through Sunday. Gusty winds and
lightning are possible within any thunderstorms along with a low
probability of waterspouts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 11, 5:26 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Brownsville TX
626 PM CDT Thu Aug 11 2022

TXZ253-120000-
Southern Hidalgo TX-
626 PM CDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Hidalgo
County through 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mccook, moving southwest at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mission, Palmview, Palmhurst, Sharyland, Alton, Narciso G. Cavazos
Elementary School, Mission Fire Station Number 3, Abram-Perezville,
Cesar Chavez Middle School and Doffing.

This includes US Highway 83 between mile markers 848 and 850.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2630 9855 2648 9837 2648 9833 2646 9818
      2646 9817 2644 9814 2615 9830
TIME...MOT...LOC 2326Z 033DEG 18KT 2644 9828

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

59

The radar

The Brownsville radar (KBRO), 109 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Hidalgo

When
August 11, 6:08 PM CST to 6:10 PM CST
Where
Hidalgo County, 4.33 mi NNE of Penitas to 4.14 mi NNE of Penitas
Reported by
Public
Coordinates
26.290, -98.430

A strong storm developed in southern Hidalgo County and sagged to the southwest the evening of August 11th. At 7:08PM CDT, a member of the public began a Facebook Live that showed a funnel cloud dropping out of the storm. Radar analysis showed some mid-level rotation with the storm to corroborate the video and its timing. It dissipated by the end of the 2 minutes video, so around 7:10PM CDT.

Thunderstorm Wind, Hidalgo

When
August 12, 2:30 PM CST to 2:38 PM CST
Where
Hidalgo County, 1.39 mi NE of Weslaco Mid Vly Arpt to 0.57 mi W of Weslaco
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
26.184, -97.954

A pulse-severe thunderstorm produced a microburst with winds estimated at 65 mph across the northeast side of Weslaco. Along its 2.3 mile track, damage included blown in siding at hangars at the airportand peeled back a metal roof on one of them. Other damage included a small outbuilding that was flipped over, bent in fences, and a trampoline lifted and flung. The Mid Valley Airport ASOS in Weslaco officially recorded a 56 mph wind gust, but missed the core being about 300 meters west of the downburst.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040867, 1040868.